Letters

Is it time to stop using chloramphenicol on the eye?

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7002.450 (Published 12 August 1995) Cite this as: BMJ 1995;311:450
  1. R J Mulla,
  2. E Barnes,
  3. T R Rogers
  1. Senior registrar Registrar Professor Department of Infectious Diseases and Bacteriology, Royal Postgraduate Medical School and Hammersmith Hospital, London W120NN

    Fears are based on only six cases

    EDITOR,--Marie Doona and J Bernard Walsh highlight the association between topical ophthalmic use of chloramphenicol and bone marrow aplasia.1 Although we accept that the risk of aplasia developing after systemic use of chloramphenicol is 13 times higher than that in the general population, we believe there is little evidence to implicate topical chloramphenicol as a cause of aplastic anaemia. We have reviewed the literature and were surprised that the “numerous” articles referred to by the authors amount to six …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe